Indiana, 2016Damaging Winds in Indiana, July 8, 2016
July 8, 2016 · NWS LMK · 18 events in 7 counties and zones
A strong cold front swept across southern Indiana during the day on July 8. Damaging winds were the main impact from these storms thanks to very warm temperatures and high amounts of moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $30,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept across southern Indiana during the day on July 8. Damaging winds were the main impact from these storms thanks to very warm temperatures and high amounts of moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 5:51 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 8, 5:51 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
651 AM EDT FRI JUL 8 2016
...Updated Aviation Discussion...
...Forecast Update...
Issued at 530 AM EDT Fri Jul 8 2016
MCS over southeast Missouri is looking like it will hold itself
together and make it into our western forecast area later this
morning. MUCAPEs are in the 2000-3000 J/kg range out ahead of the
system. In addition, have an east/west axis of development ahead of
this system, in an area with K-index maxima. Should still see this
system weaken as the late morning comes on, so the eastward extent
of it is still in question. Timing for afternoon storms would be
delayed as we would need to heat back up again. Still either with
this complex or with late afternoon/evening storms, the threat for
flash flooding remains. Updated the gridded forecast to reflect
these trends, but no need to change the zones at this point.
.SHORT TERM (Now through Saturday)...
Issued at 255 AM EDT Fri Jul 8 2016
...Another Day Another Threat for Severe Storms and Flooding...
Latest RAP shows a narrow zone of strong isentropic lift forecast,
which caused a thin band of showers along I-64, to broaden some over
the early morning hours, which should enable a little more coverage
of storms during that time period. Latest WRF-NMM seems to have a
good handle on this pattern and will lean the near term in that
direction. The lift is not nearly as intense as with last night, so
not as concerned about a flood threat, but given that it will not
take much down south, with their lower flash flood guidance values,
will keep the watch up through at least 12Z. That lift should weaken
with daylight, so by late morning there should be a lull in coverage
of storms. Soon after though, we'll deal with better instability, as
temperatures rise up to near 90. Latest NCAR ensemble mean CAPEs are
shooting for between 4000 and 5000 J/kg south of I-64 by 18Z, which
when combined with boundaries left over from morning rains, a weak
cool front dropping in from the north and perhaps some energy
heading in from the system to our west should promote scattered
afternoon storms.
As for the severity of those storms, similar to the last few
afternoons DCAPEs will be high. A difference though is a stronger
flow aloft, which should promote faster storm motion and perhaps
some organization, with sounding parameters indicating the potential
for supercell development. Freezing levels are fairly high, so hail
would have to get fairly large aloft to survive to the surface.
Still think damaging winds and torrential rainfall are the main
threats for today.
Because of the risk for more storms today, the juicy airmass in
place, and the low flash flood guidance down south, will extend the
flash flood watch in time through the evening hours. By late
evening, expect these storms to start waning. Some drier air will
try and work its way in from the north behind that cool front.
Northwest winds Saturday should continue to bring that drier air in,
with dewpoints in our northern forecast area dropping into the lower
60s. Still not certain we can avoid storms completely across the TN
border, so have kept in a slight chance for precip down there.
.LONG TERM (Saturday Night through Thursday)...
Issued at 255 AM EDT Fri Jul 8 2016
An upper low will make a slow trek, perhaps stalling altogether,
somewhere across the TN or mid-MS Valley Sunday and Monday. This
once again may mean some showers across south central KY. By
Tuesday, this system should get picked back up in the flow aloft and
scoot northeast. We'd warm up in its wake and get a return of
moisture across the entire area. Isolated to scattered diurnal
storms would then be in order. By Thursday, the GFS and to a lesser
extent the Euro indicate a trough moving through the Midwest could
bring more coverage of storms.
&&
.AVIATION (12Z TAF Update)...
Issued at 650 AM EDT Fri Jul 8 2016
The main challenge for this TAF period will be the timing of showers
and storms that may affect the terminals. A line of showers with
some storms has finally formed across north central KY and will
affect SDF and LEX. Will probably keep TS out of the forecast for
the first few hours. After that, a larger weakening complex of
showers and storms will move into the area. Will add in VCTS around
14-17Z at all sites including BWG as this complex moves in. After
these storms move out, another round of storms may be possible as
the front moves in during the evening, but the evolution of this
will depend on when the afternoon storms move out. Have put in VCSH
for now and will see how things evolve today.
Winds today will pick up out of the southwest and become gusty by
mid day. The gusts will diminish tonight and winds will shift to
more westerly as the front moves in overnight.
&&
.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through this evening for KYZ024-026>028-
045>048-053>057-061>067-070>078-081-082.
IN...NONE.
&&
Update.........RJS
Short Term.....RJS
Long Term......RJS
Aviation.......EERHazardous weather outlook, Jul 8, 2:39 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 AM EDT FRI JUL 8 2016
INZ076>079-083-084-089>092-KYZ023-025-029>043-049-090745-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-MEADE-BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-
FRANKLIN-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AS A COLD FRONT MOVES THROUGH A WARM...MOIST ATMOSPHERE. ANY
STORM WILL BE CAPABLE OF LOCALLY GUSTY WINDS AND TORRENTIAL
RAINFALL.
OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
WILL TOP OUT AROUND 100 DEGREES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.
KYZ024-026>028-045>048-053>057-061>067-070>078-081-082-090745-
BRECKINRIDGE-OHIO-GRAYSON-HARDIN-NELSON-WASHINGTON-MERCER-
JESSAMINE-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-
GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-
MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS AGAIN ARE FORECAST THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH A
WARM...MOIST ATMOSPHERE. ANY STORM WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND TORRENTIAL RAINFALL.
OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
FRIDAY WILL TOP OUT AROUND 100 DEGREES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.
RJS
Thunderstorm Wind, Perry
- When
- July 8, 8:30 AM EST
- Where
- Perry County, 0.54 mi E of Tell City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.950, -86.760
The public reported trees down in the area from severe thunderstorm winds.
Thunderstorm Wind, Crawford
- When
- July 8, 9:00 AM EST
- Where
- Crawford County, 1.76 mi NW of Leavenworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.220, -86.370
An off-duty NWS employee reported trees blown down in the area.
Thunderstorm Wind, Crawford
- When
- July 8, 9:21 AM EST
- Where
- Crawford County, 0.69 mi N of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 38.380, -86.350
An off-duty NWS employee reported several acres of cornfield blown down due to severe thunderstorm winds.
Thunderstorm Wind, Harrison
- When
- July 8, 9:21 AM EST
- Where
- Harrison County, 0.69 mi N of Depauw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.340, -86.220
An off-duty NWS employee reported several trees down on numerous properties near the intersection of State Road 64 and 337.
Thunderstorm Wind, Crawford
- When
- July 8, 9:30 AM EST
- Where
- Crawford County, 0.88 mi NE of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.380, -86.340
The public reported trees down in the area.
Thunderstorm Wind, Harrison
- When
- July 8, 9:30 AM EST
- Where
- Harrison County, Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -86.120
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Harrison
- When
- July 8, 9:30 AM EST
- Where
- Harrison County, 0.69 mi S of Palmyra
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -86.120
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Floyd
- When
- July 8, 9:35 AM EST
- Where
- Floyd County, 1.77 mi WNW of New Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.310, -85.830
The public reported a large tree top fallen over due to severe thunderstorm winds.
Thunderstorm Wind, Crawford
- When
- July 8, 9:40 AM EST
- Where
- Crawford County, 0.88 mi NE of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 38.380, -86.340
The public reported trees down on a house.
Thunderstorm Wind, Floyd
- When
- July 8, 9:45 AM EST
- Where
- Floyd County, 1.29 mi WNW of New Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.310, -85.820
The public reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Clark
- When
- July 8, 10:00 AM EST
- Where
- Clark County, 0.54 mi W of Sellersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -85.760
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- July 8, 10:15 AM EST
- Where
- Jefferson County, Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.720, -85.470
The public reported trees down in the area.
Thunderstorm Wind, Washington
- When
- July 8, 10:20 AM EST
- Where
- Washington County, 0.69 mi N of Salem
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.610, -86.100
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Washington
- When
- July 8, 10:22 AM EST
- Where
- Washington County, 0.69 mi N of New Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.510, -86.020
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- July 8, 10:25 AM EST
- Where
- Jefferson County, 1.28 mi ESE of North Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -85.380
Local law enforcement reported trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- July 8, 10:30 AM EST
- Where
- Jefferson County, 0.88 mi NW of Central
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.780, -85.340
Trees were reported down due to severe thunderstorm winds on Alder Road.
Thunderstorm Wind, Jefferson
- When
- July 8, 10:40 AM EST
- Where
- Jefferson County, 2.13 mi NE of Pleasant Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 38.800, -85.390
Trees and power poles were reported down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Harrison
- When
- July 8, 6:32 PM EST
- Where
- Harrison County, 0.69 mi N of Depauw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -86.220
Local law enforcement reported trees down in the area along with transformers blown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
- Tornado and Hail in Michigan, July 8, 2016$30,000 · EF0 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637105, 637106, 637107, 637108, 637109, 637110, 637111, 637112, 637114, 637113, 637115, 637116, 637121, 637117, 637118, 637119, 637120, 637122.